Joint/arthritics pain

Currently on. 100 thyroxine - 20 T3 added last October. T3 did not really improve my symptoms. Had to attend A&E after a fall hurt my hand. Consultant said arthritis in hand and more or less get on with it as I am 65. At the same time my left hip has me crying in pain when I put weight on my leg - also a bit of pain in one of my big toes. Am wondering if it could be caused by the T3? Could I just stop it and continue taking thyroxine to see if pain decreases. I know that at my age arthritis is common but surely not affecting so much of body in one go - that's why I think it may be the meds

11 Replies

oldestnewest
  • Hi Cassandra :)

    I am pretty new here and am getting the same issues with hip/leg pain and shoulder pain & swelling but am not on T3.  My Dr seems to think it is polymyalgia rheumatica but I am still not sure after speaking with other members here.  I am 38 and this condition is usually found in women over 50!

    It could be a lack of Vitamin B12...  Are you able to give a list of your bloods that you have been tested for and their results?

    Hopefully someone with more experience will help you with this very soon.

  • Get your calcium levels checked, high calcium can indicate a parathyroid problem which would cause joint and muscle pain.

  • Cassandra and Bird-Girl get your vitamin D levels checked.  When I was vitD deficient I had hip and knee joint pain which resolved when deficiency was corrected.

  • Joint pain and arthritic like pain and swelling are classic signs of Lyme Disease and Lyme undermines the endocrine system and causes thyroid problems.  Cassandra and Bird-Girl I suggest you both look into getting properly tested for Lyme (and/or co-infections).  The NHS test is useless so you'll have to go private.

  • Thank you all for your advice but the chances of going private are. ...well..zero when you are on sickness benefits :(

  • Have you tried dietary changes? Some people seem to get relief by cutting out gluten and other foods which can cause inflammation, eg nightshade vegetables. Might be worth trying an elimination diet to see if you can identify food sensitivities.

  • Yup like josiesmum says, nightshades give me joint pain too. Am already gluten free and now blood sugar too high so cutting that our too. Eating used to be pleasurable, I'm finding it depressing these days.  My food problems increased rapidly after my thyroidectomy :-(

  • Levothyroxine caused my joint pain. (Took me many years to work this out). Please check out my other posts for details. I am now on T3 only. Some people cannot tolerate T4. If you forgot to take T4 for a couple of days it would be interesting to see what effect that had.

  • I'm 63, also on both NDT and T3 and had very similar symptoms. By midwinter I could hardly walk, my hip was so painful. A pharmacist suggested Devil's Claw and I was amazed, in 24 hours almost all pain gone and mobility greatly improved. 'Natures Aid' brand was the best one for me and reasonably priced. I also take Boswellia at bedtime to banish nightly aches and pains. Both are anti-inflammatories and I would be in trouble without them. Good luck!

  • Joint pain and hypothyroidism is my reality.  I was previously on T4 medication for 7 years.  My doc increased my med and I went hyper although I looked great on paper.  I requested that I return to my previous dose and all symptoms resolved but joint pain in back and hips.  I am now on Erfa and symptoms are better but not completely resolved.  I'm hoping it will after finding the correct dose. 

  • Thank you all for your replies and helpful suggestions

You may also like...